Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 17, NWS Amarillo, TX

May 9, 2013Donley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 9, 2013, 5:39 PM CDT for Donley County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2013, 5:39 PM CDT (22:39 UTC)
Expired
May 9, 2013, 6:30 PM CDT
In force
51 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

County Donley County, TX

The radar

The Amarillo radar (KAMA), 87 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.7 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2013-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2013-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 348 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-316 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
348 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:15 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 9, 3:15 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT THU MAY 9 2013

.DISCUSSION...
NOT TOO MANY CHANGES HAVE BEEN MADE TO FORECAST.  HAVE INCREASED
POPS THIS EVENING ACROSS EASTERN SECTIONS...WHERE DEEPER MOISTURE
AND HIGHER INSTABILITY REMAIN IN PLACE.  ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE FORECAST FOR ALL OF FORECAST AREA THIS
EVENING...AS SECONDARY COOL SURGE ENHANCES LOW-LEVEL CONVERGENCE AS
IT DROPS SOUTHWARD.  MID- AND UPPER-LEVEL FLOW WILL TRANSITION TO
NORTHWEST EARLY THIS EVENING AS SHORTWAVE TROF ARRIVES.  HAVE
EXTENDED LOW POPS PAST MIDNIGHT AS ADDITIONAL DISTURBANCES MOVE IN
FROM THE NORTHWEST.

NORTHEAST TO EAST WINDS ON FRIDAY WILL HOLD TEMPERATURES BELOW 80
DEGREES FAHRENHEIT ALL SECTIONS.  HAVE RETAINED LOW POPS FOR
WESTERN AND SOUTHERN PARTS OF THE FORECAST AREA...WHERE SLIGHTLY
RICHER MOISTURE WILL BE IN PLACE NEAR RESIDUAL BOUNDARY.

FRIDAY NIGHT STILL LOOKS TO BE DRY AS WEAK FLOW EXPECTED AT ALL
LEVELS.  HAVE REMOVED POPS FROM SATURDAY...AS MID-LEVEL ANTICYLONIC
FLOW SETS UP AND STRENGTHENS.  PLEASANT WEATHER EXPECTED ON SATURDAY
AS LIGHT NORTHEAST WINDS HOLD TEMPERATURES IN THE 70S.

REMAINING PERIODS EXPECTED TO BE DRY...AS NORTHWEST FLOW ALOFT
PREVAILS THROUGH MONDAY...WITH WEAK MID-LEVEL FLOW THEREAFTER.
MODELS IN GOOD AGREEMENT IN DEVELOPING WEAK 500 MB LOW OR TROF ON
TUESDAY...WHICH COULD RESULT IN INCREASING CLOUDS ACROSS EASTERN
ZONES.  SOUTHWEST LOW-LEVEL FLOW SUNDAY THROUGH TUESDAY SHOULD HELP
TEMPERATURES RISE WELL INTO THE 80S AND LOWER 90S BY MONDAY AND
TUESDAY.  CONTINUED VERY WARM EXPECTED WEDNESDAY AND THURSDAY.  03

COCKRELL

&&

.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
MONDAY. ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP ON TUESDAY AS
RELATIVE HUMIDITY VALUES FALL BELOW 20 PERCENT ACROSS THE NORTHWEST
HALF OF THE FORECAST AREA.  03

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                49  70  48  73  47 /  30  20   5   5   0
BEAVER OK                  49  73  46  75  46 /  30  10   5   5   5
BOISE CITY OK              45  69  45  72  45 /  20  20   5   5   5
BORGER TX                  52  73  52  76  50 /  30  10   5   5   5
BOYS RANCH TX              49  73  48  76  48 /  20  20   5   5   5
CANYON TX                  48  71  48  73  44 /  20  20  10   5   0
CLARENDON TX               53  73  53  75  49 /  40  20   5   5   0
DALHART TX                 44  71  45  72  44 /  20  20   5   5   5
GUYMON OK                  48  73  46  76  46 /  30  10   0   5   5
HEREFORD TX                47  70  46  72  43 /  20  20  10   5   0
LIPSCOMB TX                52  73  48  75  48 /  30  10   5   5   5
PAMPA TX                   49  70  48  74  48 /  40  10   5   5   5
SHAMROCK TX                53  74  51  76  48 /  40  20   5   5   5
WELLINGTON TX              55  77  54  78  49 /  40  20   5   5   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/03
Hazardous weather outlook, May 9, 3:30 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT THU MAY 9 2013

OKZ001>003-TXZ001>020-101115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
330 PM CDT THU MAY 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THROUGH TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF THE
PANHANDLES. A FEW STORMS MAY BECOME STRONG TO SEVERE THROUGH 10 PM
FOR LOCATIONS SOUTH AND EAST OF A BEAVER TO CLAUDE LINE. THE PRIMARY
HAZARDS WITH ANY STORMS WILL BE LARGE HAIL UP TO THE SIZE OF PING
PONG BALLS AND DAMAGING WINDS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHERN AND WESTERN
SECTIONS OF THE COMBINED PANHANDLES ON FRIDAY. A FEW STORMS COULD BE
STRONG WITH SMALL HAIL AND GUSTY WINDS BEING THE PRIMARY HAZARDS.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS ON TUESDAY.

COCKRELL

In the hours before

Special weather statement, May 9, 4:48 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
448 PM CDT THU MAY 9 2013

TXZ018-019-092230-
ARMSTRONG TX-DONLEY TX-
448 PM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARMSTRONG AND
SOUTHERN DONLEY COUNTIES UNTIL 530 PM CDT...

AT 443 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF CLARENDON...MOVING EAST
SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  10 MILES SOUTHWEST OF CLARENDON...          LELIA LAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3497 10067 3475 10067 3477 10120 3498 10106
TIME...MOT...LOC 2147Z 255DEG 9KT 3481 10103

ANDRADE
Special weather statement, May 9, 5:33 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
533 PM CDT THU MAY 9 2013

TXZ019-092315-
DONLEY TX-
533 PM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DONLEY COUNTY UNTIL 615
PM CDT...

AT 528 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES WEST OF CLARENDON...MOVING EAST AND
NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  CLARENDON...          LELIA LAKE...         HOWARDWICK...
  GREENBELT LAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY

LAT...LON 3517 10107 3516 10074 3476 10073 3475 10107
TIME...MOT...LOC 2232Z 180DEG 13KT 3494 10098

ANDRADE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 10:49 PM CDTSpecial Weather StatementAMALipscomb41 min
May 9, 4:48 PM CDTSpecial Weather StatementAMADonley42 min
May 9, 5:26 PM CDTAreal Flood AdvisoryAMADonley3 hr
May 9, 5:33 PM CDTSpecial Weather StatementAMADonley42 min
May 9, 6:34 PM CDTSpecial Weather StatementAMADonley, Gray26 min
May 9, 6:43 PM CDTSpecial Weather StatementAMARoberts47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.